Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Des Moines, IA

July 16, 2000Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2000, 4:41 AM CDT for Palo Alto County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 16, 2000, 4:41 AM CDT (09:41 UTC)
Expired
Jul 16, 2000, 5:00 AM CDT
In force
19 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 160942
SVRDSM
IAC147-161000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 500 AM

* AT 439 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CURLEW...OR ABOUT 25 MILES SOUTHEAST OF
  SPENCER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MALLARD AROUND 440 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARaNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4307 9470 4293 9481 4293 9447 4304 9446

KULA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 16, 3:00 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT SUN JUL 16 2000

MAIN CONCERN IS SOLVING DIFFERENT SOLUTIONS TO FORECAST .  TIMING OF
FNT NOT BIGGEST PROBLEM BUT TIMING OF PCPN INTO THE STATE AND AREAL
COVERAGE.

LOOKING AT LTST STLT AND SFC TRENDS OF CLDS AND PCPN WULD FAVOR NGM
AS THIS MODEL HAS BEEN MOST CONSISTENT OVER LAST SEVERAL RUNS WITH
PCPN FIELDS.  LARGE COMPLEX OVR MN SHOWING TREND OF DRIVING STRAIGHT
SWRD WITH TIME WITH DVLPMNT OUT AHEAD OF MAIN ACTIVITY.  NGM PCPN
FIELDS THROUGH FCST SHOW CLOSE AFFINITY TO FRONTAL BOUNDARY AND POOL
OF HI DEWPOINTS THEN SHARPLY DROPPING OFF EWRD WITH NE IA LEAST
FAVORABLE LOCATION FOR PCPN.  THIS APPEARS REASONABLE SOLUTION WITH
FRONTAL LOCATIONS AND UPPER WIND FIELDS.  AVN AND NGM CLOSE ON THIS
HOWEVER BY MONDAY INTO MONDAY NIGHT AVN SUFFERS MAJOR FEEDBACK
PROBLEMS AND STARTS TURNING OUT LARGE RAINFALL AMOUNTS WHILE NGM
STAYS THE COURSE AND CONSDERING FRONTAL LOCATION INTO KS/NRN MO LEAN
TO NGM AGN.  LOOK AT Q VECTORS/QG FRONTOGENSIS IN 850/700 LVL SPTS
NGM PCPN TIMING AND LOCATIONWISE.   LOOKING AT CURRENT STLT PIX
PLENTY OF CLDS ARND AND WITH GUID OVERSHOOTING HIGHS SATURDAY WULD
FVR LWR FANS.  SFC TRAJS ALSO TRND FOR LTL CHANGE FROM SATURDAYS
TEMPS WITH EVEN LESS CHANCE FOR ANY SUN.  FOR MONDAY WITH COLD FRONT
THROUGH AND SEC FNT WULD XPCT GGD CHC FOR PCPN TO LINGER.  ATTM IN
NRN ROCKIES PCPN HAS DEVELOPED BHD FNT.   FAIRLY GOOD COOLING AND
WITH CLDY SKIES AGN FVR LWR FANS IN 70S.

LOOK INTO NEW MRF WILL WONDER ABT FEEDBACK PROBLEMS WITH MASSIVE
PCPN FIELDS ATTM WILL LEAVE EFP AS IS AS HI DEGREE OF UNCERTAINY.

.DSM...NONE

FORSTER

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.